Colorado, 2012

Flash Flood and Damaging Wind in Colorado, July 21, 2012

July 21, 2012 · NWS GJT · 2 events in 2 counties and zones

Thunderstorms moving across western Colorado produced areas of heavy rainfall, with flooding being reported in Mesa County. Outflow winds from these storms also produced damage in Pitkin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms moving across western Colorado produced areas of heavy rainfall, with flooding being reported in Mesa County. Outflow winds from these storms also produced damage in Pitkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 1:52 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 21, 1:52 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT SAT JUL 21 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 247 PM MDT SAT JUL 21 2012

MOIST SUBTROPICAL FLOW WITH CONTINUE THROUGH THE WEEKEND. ATMOSPHERE
CONTINUES TO BE QUITE MOIST AS SHOWN BY THE GJT SOUNDING AND MODEL
SOLUTIONS. WATER VAPOR AND RUC13 PICKING UP A SHORT WAVE MOVING
NORTHWEST ACROSS UTAH THIS AFTERNOON WHICH WILL KEEP BEST FORCING
FROM THIS WAVE WEST OF THE CWA. HOWEVER...AS DIURNAL HEATING
INCREASES THIS AFTERNOON EXPECT CONVECTION TO INCREASE INTO THE
EVENING HOURS. IN ADDITION...RUC13 AND NAM12 ALSO SHOW INDICATIONS
OF ANOTHER SHORT WAVE WHICH WILL MOVE NORTH ACROSS SOUTHWESTERN
COLORADO THIS EVENING AND PRODUCE ADDITIONAL LIFT FOR THIS MOIST AND
UNSTABLE AIRMASS. SHOWERS AND THUNDERSTORM ACTIVITY WILL DECREASE
OVERNIGHT...BUT WOULD NOT RULE OUT SOME ADDITIONAL ACTIVITY DURING
THE EARLY MORNING HOURS. MODELS SHOW MORE OF THE SAME FOR SUNDAY AS
MOIST UNSTABLE SOUTHERLY FETCH CONTINUES OVER THE FORECAST AREA WITH
ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...DECREASING OVERNIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 247 PM MDT SAT JUL 21 2012

A COUPLE OF MINOR CHANGES SEEN DURING THIS PERIOD...OTHERWISE VERY
LITTLE DIFFERENCE SEEN IN THE SENSIBLE WX PATTERN. HIGH PRESSURE
OVER THE PLAINS CONTINUES TO BE A FAVORABLE POSITION TO BRING A
STEADY STREAM OF MONSOONAL MOISTURE INTO THE SWRN U.S. INCLUDING ERN UT
AND WRN CO. IN THE MEANTIME A CLOSED UPPER LOW OVER THE PACIFIC NW
MOVES EWRD INTO SRN ALBERTA BY TUESDAY AFTERNOON. THIS FLATTENS
THE RIDGE SOME AND RESULTS IN THE UPPER LEVEL WINDS TRANSITIONING
FROM SWRLY TO NWRLY BY TUES AFTERNOON. BUT LIKE STATED ABOVE
LITTLE IF ANY IMPACT IS SEEN ON OUR SENSIBLE WX PATTERN. THIS HAS
BEEN HIGHLIGHTED BY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
FORMATION FOCUSED OVER THE HIGHER TERRAIN.

A SLIGHT DOWNTURN IN CONVECTION IS SEEN WED/THU AS A DRIER
NORTHWESTERLY FLOW INVADES THE REGION. HOWEVER IT IS QUICKLY
FOLLOWED BY THE NEXT SURGE OF SUBTROPICAL MOISTURE WHICH SHOULD
OCCUR FRIDAY AND SATURDAY AS THE FLOW SWITCHES BACK TO THE
SOUTHWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1039 AM MDT SAT JUL 21 2012

SHOWERS AND THUNDERSTORMS ARE A BIT SLOWER TO FIRE THIS MORNING
THAN YESTERDAY WITH VFR CONDITIONS DOMINATING ACROSS THE REGION.
THE EXCEPTION IS OVER NORTHEASTERN UTAH WHERE SOME LIGHT SHOWERS
ARE LINGERING LATE THIS MORNING.

AS DAYTIME HEATING INCREASES EARLY THIS AFTERNOON...EXPECT ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS WITH A FEW CELLS APPEARING OVER
HIGHER TERRAIN AS EARLY AS 18Z. BY MID-AFTERNOON...SCATTERED TO
NUMEROUS THUNDERSTORM COVERAGE OVER THE HIGHER TERRAIN WILL
RESULT IN FREQUENT MOUNTAIN OBSCURATIONS AND GUSTY OUTFLOW WINDS
FROM 30 TO 40 MPH. REGIONAL AIRPORTS WHICH ARE IN CLOSE PROXIMITY
TO HIGHER TERRAIN FACE THE BEST CHANCE OF THUNDERSTORMS FROM 22Z
TO 03Z. SHOWERS AND THUNDERSTORMS WILL DECREASE...BUT NOT FULLY
DIMINISH OVERNIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...MPM
LONG TERM...MC
AVIATION...TGJT
Hazardous weather outlook, Jul 21, 4:45 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 21 2012

COZ001>014-017>023-UTZ022>025-027>029-221200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS...BUT WILL
DRIFT OVER THE VALLEYS LATE THIS AFTERNOON AND INTO THE EVENING.
GUSTY WINDS FROM 30 TO 40 MPH...HEAVY RAIN...AND SMALL HAIL IS
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOON MOISTURE WILL CONTINUE TO SWEEP OVER THE REGION DURING THE
REMAINDER OF THE WEEKEND AND INTO THE COMING WEEK. THIS WILL BRING
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA WITH LOCALLY
HEAVY RAINFALL AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 21, 1:07 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT SAT JUL 21 2012

COZ017-018-020-212100-
NORTHWESTERN SAN JUAN MOUNTAINS CO-PARADOX VALLEY/LITTLE DOLORES
RIVER CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
207 PM MDT SAT JUL 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OURAY...EASTERN SAN
MIGUEL AND SOUTHERN MONTROSE COUNTIES UNTIL 300 PM MDT...

AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAWPIT...OR 32 MILES SOUTH OF MONTROSE...
MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SAWPIT...
  NORWOOD...
  FALL CREEK...
  PLACERVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3809 10837 3830 10808 3805 10777 3788 10793

MDA

The radar

The Grand Junction radar (KGJX), 40 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Mesa

When
July 21, 3:01 PM MST to 6:00 PM MST
Where
Mesa County, 11.79 mi S of Orchard Mesa to 10.43 mi W of Bridgeport
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.860, -108.590

Thunderstorms with heavy rainfall produced flooding in Unaweep Canyon closing Highway 141 between mile markers 140 and 141 due to water over the roadway.

Thunderstorm Wind, Pitkin

When
July 21, 4:00 PM MST to 4:10 PM MST
Where
Pitkin County, 2.96 mi NNE of Redstone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.220, -107.210

Severe thunderstorm wind gusts downed a tree at Avalanche Road near Redstone, blocking both lanes of Highway 133.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482128, 479518.